Texas, 2024

Hail in Texas, May 12, 2024

May 12, 2024 · NWS AMA · 6 events in 4 counties and zones

During the afternoon and evening hours of the 12th, abundant moisture and instability had set in place over the combined OK/TX Panhandles. 00 .

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the afternoon and evening hours of the 12th, abundant moisture and instability had set in place over the combined OK/TX Panhandles. As an upper level disturbance moved across it sparked some quick moving storms across the TX Panhandle that became severe and dropped hail stones between 0.75 and 1.00 . In the OK Panhandle storms had a bit more of an environment to work with allowing for a couple of storms to move slower and produce hail stones upwards of 1.75 , specifically in Texas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 11, 11:00 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, May 11, 11:00 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1200 AM CDT Sun May 12 2024

...New AVIATION...

.SHORT TERM ...
(This evening through Sunday night)
Issued at 225 PM CDT Sat May 11 2024

A weather system continues to impact the southern plains through
the rest of the weekend. This system is still over the desert SW
today but it is progressing ever eastward increasing its influence
over the panhandles. Currently the placement of this system has
set up a SE wind field over the region which is pumping ample
moisture to the panhandles. This moisture is fueling the rain
showers and thunderstorms that the panhandles is currently
experiencing. As additional moisture arrives through the rest of
today and Sunday the amount of rain showers and thunderstorms will
increase. In addition the higher amounts of moisture will allow
for higher rainfall amounts to occur from any given rain shower or
thunderstorm. Sunday will see the system depart the desert SW and
pass over the southern plains. The passage of this system will
spin up a surface low during the morning hours in the western
panhandles and eastern NM/CO. This feature along with the weather
system itself will provide additional instability and shear.
These in turn will help to strengthen and organize the expected
thunderstorms. This increased activity will be most prominent in
western panhandles for Sunday morning. This activity should then
shift to the eastern panhandles during the later morning hours
before departing eastward prior to noon. This early activity may
provide some inhibition that would inhibit thunderstorm
development during the afternoon to evening hours. However if
enough instability is able to regenerate then further round of
thunderstorms can be expected. It is this second round of
thunderstorms which would have the best environmental conditions
to become strong to severe with large hail and damaging winds
being the main threat. Current thinking is that the central to NE
portions of the panhandles will be the area of concern for these
thunderstorms as these areas are less likely to have been impacted
by the morning convection and be able to regenerate CAPE. As the
surface low pushes eastward it will shift the wind direction
initially to the west then to the NW. This will help to move
moisture out of the panhandles with the rain showers and
thunderstorms ending slowly in a west to east fashion starting
Sunday afternoon. This system will be capable of producing
accumulations of half an inch to even over one and a half inches
for spots that see multiple round of rain showers or
thunderstorms. However flooding chances are expected to be low
around 5 percent as it is unlikely that any one spot will see
continued heavy rainfall over a short duration. It would be more
likely for spots that see the high end rainfall to see a rain
shower here and there that will then add up to the higher amounts.
The passage of this weather system coupled with the ample cloud
cover, rain showers, and thunderstorms will lead to cooler
temperatures through the weekend.

SH

&&

.LONG TERM ...
(Monday through next Friday)
Issued at 225 PM CDT Sat May 11 2024

As the upper low begins to exit on Monday, areas of increased lift
on the backside of the system may help to continue generating some
showers and embedded storms across the northeast Panhandles
through the afternoon hours. Tuesday will be warmer and dry, with
highs in the 80s forecast area wide. Although most guidance is
dry Tuesday, there are hints that moisture return to the area may
be ahead of schedule, with a stronger push of 700mb theta-e
advection from the west. If a subtle shortwave can manage to round
the crest of the upper level ridge by Tue afternoon-evening, we
can't entirely rule out a stray storm or two somewhere over the
Panhandles. But given the unfavorable large scale pattern, this
would only support a <20% chance of precipitation.

Wednesday continues to be our day of interest, when models agree
an approaching trough will help to break down and displace the
500mb ridge. If moisture advection to the area is already in place,
instability should be able to build by Wed afternoon as
temperatures climb back into the 80s. Assuming deep-layer shear
ahead of the trough is sufficient, we could see some strong to
severe thunderstorms develop in the area ahead of an approaching
cold front. Additional showers and storms could develop overnight
into Thursday along and behind the cold front as it moves through,
until the better dynamics exit and dry air returns. After a brief
cool down on Thursday, above average daytime temperatures return
heading into the weekend. There is still plenty of uncertainty
amongst model guidance, but at this time the signal appears to be
suggesting an active pattern is possible next week.

Harrel

&&

.AVIATION...
(06Z TAFS)
Issued at 1151 PM CDT Sat May 11 2024

Showers and isolated thunderstorms are impacting KDHT, and KGUY
may see some thunderstorms work in as well in the coming hours.
KAMA will see showers and possible thunderstorms later in the
night. Each site will see periods of rain and isolated thunderstorms
through the next 24 hours. Otherwise, VFR ceilings are present at
all sites but MVFR to IFR ceilings will work in later. Visibility
restrictions are present at KDHT, and other visibility
restrictions will be possible at the other sites during persistent
rainfall.

Vanden Bosch

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                65  51  77  50 /  50  70  60  20
Beaver OK                  79  51  75  50 /  30  90  90  60
Boise City OK              70  49  72  47 /  80  90  70  40
Borger TX                  73  54  80  51 /  60  80  60  40
Boys Ranch TX              67  53  80  48 /  70  80  40  20
Canyon TX                  65  52  77  47 /  60  70  50  10
Clarendon TX               66  53  72  52 /  50  70  70  30
Dalhart TX                 69  51  75  44 /  70  90  50  30
Guymon OK                  77  53  75  48 /  60  90  80  50
Hereford TX                63  53  80  47 /  70  70  50  10
Lipscomb TX                77  50  73  52 /  30  90  80  70
Pampa TX                   72  52  74  52 /  40  80  70  40
Shamrock TX                73  52  71  52 /  30  70  80  50
Wellington TX              68  53  72  54 /  40  60  90  40

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...98
LONG TERM....38
AVIATION...52
Hazardous weather outlook, May 11, 1:32 PM CST, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
232 PM CDT Sat May 11 2024

OKZ001>003-TXZ001>020-317-120745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
232 PM CDT Sat May 11 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Rain showers and thunderstorms continue in the panhandles through
tonight. There is a very low chance that anything becomes strong
to severe.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are expected again on Sunday. Some thunderstorms
could be strong to severe with large hail and damaging winds will
being the main threat. Additional rounds of thunderstorms may
occur Monday, Wednesday, and Thursday. Overall trends indicate
that thunderstorms mid week have potential to be strong.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 11, 9:46 PM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1046 PM CDT Sat May 11 2024

TXZ011-016-120415-
Deaf Smith TX-Oldham TX-
1046 PM CDT Sat May 11 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN OLDHAM AND WESTERN
DEAF SMITH COUNTIES THROUGH 1115 PM CDT...

At 1046 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southwest of Glenrio to 4 miles
southwest of Grady. Movement was northeast at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Adrian, Glenrio, Bootleg, and Simms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3529 10304 3543 10253 3475 10269 3475 10304
TIME...MOT...LOC 0346Z 246DEG 24KT 3513 10307 3477 10337

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

LG
Special weather statement, May 11, 10:29 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1129 PM CDT Sat May 11 2024

TXZ016-120500-
Deaf Smith TX-
1129 PM CDT Sat May 11 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN DEAF SMITH COUNTY
THROUGH MIDNIGHT CDT...

At 1128 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Bellview, or 25 miles northwest of Friona, moving
northeast at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Bootleg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3504 10304 3514 10287 3484 10267 3475 10302
      3475 10304
TIME...MOT...LOC 0428Z 241DEG 32KT 3488 10307

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

SS
Special weather statement, May 11, 11:45 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1245 AM CDT Sun May 12 2024

TXZ012-016-017-317-120615-
Potter TX-Palo Duro Canyon TX-Randall TX-Deaf Smith TX-
1245 AM CDT Sun May 12 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN RANDALL...EAST CENTRAL
DEAF SMITH AND SOUTH CENTRAL POTTER COUNTIES THROUGH 115 AM CDT...

At 1245 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Umbarger, or 12 miles west of Canyon, moving northeast
at 40 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Amarillo, Canyon, Lake Tanglewood, Mescalero Park, Umbarger, and
Timbercreek Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3494 10216 3506 10224 3532 10182 3508 10166
TIME...MOT...LOC 0545Z 241DEG 33KT 3503 10213

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Vanden Bosch

The radar

The Amarillo radar (KAMA), 16 km away, was scanning. The volume nearest the first event began at 06:14 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Randall

When
May 12, 12:15 AM CST
Where
Randall County, 4.48 mi NNW of Lake Tanglewood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.120, -101.810

Hail up to quarter size accumulated just north of Timbercreek Canyon.

Hail, Hutchinson

When
May 12, 1:26 PM CST
Where
Hutchinson County, 10.44 mi NE of Pringle
Measured
1 in hail
Reported by
Public
Coordinates
36.050, -101.310

Hail, Hansford

When
May 12, 1:30 PM CST
Where
Hansford County, 9.17 mi SSW of Spearman
Measured
1 in hail
Reported by
Public
Coordinates
36.080, -101.270

Funnel Cloud, Potter

When
May 12, 1:40 PM CST to 1:43 PM CST
Where
Potter County, 4.87 mi N of Amarillo
Reported by
Public
Coordinates
35.270, -101.830

A funnel cloud occurred near the north loop 335 and River Road. area. There were no indications this made contact with the ground. No reports were made of any damage that occurred.

Hail, Randall

When
May 12, 2:42 PM CST to 2:47 PM CST
Where
Randall County, 6.56 mi SW of Amarillo
Measured
0.88 in hail
Reported by
Public
Coordinates
35.140, -101.910

Accumulating hail occurred around Amarillo, especially around the west to southwest side of the city. Much of the hail was pea to dime size with the largest stone noted to be around nickel size.

Hail, Hansford

When
May 12, 8:22 PM CST
Where
Hansford County, 0.56 mi W of Gruver
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.270, -101.410

Dime to penny size hail fell around Gruver.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184800, 1184801, 1184804, 1184793, 1184805, 1184806.